- Generic Name or Active Ingridient: Fentanyl
- Abdominal Cramping
- Fever, Runny Nose or Sneezing
- Goose Bumps and Abnormal Skin Sensations
- Hot Sweats and Cold Sweats
- Low Energy Level
- Muscle Aches or Pains
- Nausea or Vomiting
- Rapid Heartbeat
- Rigid Muscles
- Runny Nose
- Shivering, Tremors
- Teary Eyes
- Poor concentration
- Social isolation
Withdrawal is a normal response to a sudden decrease in the levels of a chemical to which a body has become physically dependent. Physical dependence to fentanyl means the body learns to rely on this drug to feel normal; reducing the level of fentanyl causes an imbalance in body chemistry. Withdrawal symptoms are the physical manifestation of the body struggling to regain chemical balance. A person is physically dependent to a drug if he suffers withdrawal symptoms when the level of the drug decreases suddenly.
Fentanyl is sometimes administered through an IONSSYS system that can only be used for three consecutive days, reducing the risk for physical dependence when used as directed after surgery.
Fentanyl is 80 to 100 times stronger than morphine, making it a target among recreational users who get high from opioids such as fentanyl.
The severity of these withdrawal symptoms depends upon the amount of fentanyl the individual has been taking, the length and the route of administration. While the symptoms of opioid withdrawal are extremely unpleasant, they are typically not life threatening. Nonetheless, opiate withdrawal can exacerbate other conditions and it is always best to undergo withdrawal under a doctor's supervision.
Occupational or second-hand exposure may increase the risk for developing physical dependence to physicians working with fentanyl in the operating room. This risk is especially high for anesthesiologists. The Journal of Addictive Diseases published a 2006 study of Florida physicians and found that only 5.6 percent of doctors in that state were anesthesiologists, yet 25 percent of Florida physicians followed for substance abuse and dependence were anesthesiologists. The risk for fentanyl abuse and dependence is especially high for anesthesiologists as compared with other physicians: Approximately 75 percent of physicians who abuse fentanyl are anesthesiologists. Anesthesiologists face special social and professional obstacles that may prevent them from seeking qualified rehabilitative care.
The U.S. Drug Enforcement Agency, or DEA, classifies drugs according to their potential for abuse and dependence. The DEA has categorized fentanyl as a schedule II drug, which means it carries a high risk for abuse and dependence. Discarded fentanyl patches are of special interest for drug abusers, as there is an abundance of residual fentanyl on used patches.
Withdrawal symptoms are caused by a sudden decrease in the level of fentanyl. A person who stops taking fentanyl suddenly will experience withdrawal symptoms if they have become physically dependent on this drug. Other drugs such as naloxone may cause this rapid decrease in fentanyl levels.
Symptoms of fentanyl withdrawal become apparent within hours of the last dose. These symptoms can last for five or more days and increase to intolerable levels, driving the individual to seek relief by taking more fentanyl. The most intense symptoms typically occur around the fourth day. Specially trained professionals can administer drugs and other therapies to reduce the severity and duration of these symptoms, improving the individual's chances for completing the withdrawal phase of recovery.
Withdrawal from fentanyl is a physically uncomfortable experience. Physical symptoms of withdrawal include:
An individual may experience psychological symptoms of withdrawal from fentanyl. Patients who had relied upon fentanyl for pain relief may be especially anxious about their pain returning once they quit taking fentanyl. Fear of the overwhelming and prolonged discomfort of withdrawal symptoms present a psychological barrier to recovery. Psychological symptoms of withdrawal include:
Complications of withdrawal from fentanyl include vomiting and then breathing the stomach contents into the lungs, known as aspiration. Aspiration may result in infection or other serious medical conditions. Excessive and prolonged vomiting and diarrhea associated with withdrawal causes dehydration.
A major complication associated with fentanyl withdrawal is the return to opioid abuse. Without complete withdrawal from fentanyl use or substantial behavior modification, an individual is likely to suffer a relapse. As with other chronic conditions, addiction to fentanyl often involves periods of relapse and remission.
Overdose is another serious complication. There is greater potential for overdose in individuals who have recently gone through detoxification because detox reduces tolerance to opioids; a person who has just completed detox can accidently overdose on a much smaller dose of fentanyl than he would ordinarily take.
Treatment for fentanyl withdrawal focuses on reducing the severity and duration of withdrawal symptoms while avoiding complications. This is known as detoxification, or detox for short.
Many individuals attempt detoxification alone, or self-detox, without the help of medical professionals. Some people quit fentanyl abruptly with no medicine to reduce symptoms. This is known as "going cold turkey," referring to the way a person's skin looks during detoxification: pale, cold and clammy with goose bumps. The overpowering withdrawal symptoms associated with going cold turkey drives individuals back to fentanyl use before they complete detoxification.
Other people reduce the withdrawal symptoms associated with self-detox by taking medications and following a homemade treatment plan. One such plan is The Thomas Recipe. This concoction recommends valium or other medications to induce sleep and reduce some withdrawal symptoms for four or five days. Vitamin and mineral supplements, especially potassium, provide nutrition and reduce muscle aches and restless leg syndrome. Imodium reduces diarrhea while L-Tyrosine eases malaise.
Self-detox techniques may worsen or prolong withdrawal symptoms. Furthermore, individuals are at increased risk for possible complications, such as aspiration or dehydration, without the help of qualified medical professionals.
Individuals who self-detox and relapse back to fentanyl abuse have a high risk for overdose due to a lower tolerance level established during detoxification. A person may overdose on a smaller amount than he was used to taking before attempting self-detox.
Overdose always requires emergency medical care in which physicians will administer drugs to lower the level of fentanyl in the patient's body, inducing withdrawal symptoms in individuals with physical dependence on opioids. Doctors and nurses will monitor patients for signs of aspiration and dehydration and administer life-saving measures as necessary.
Individuals who do not need emergency care may participate in drug replacement therapy, where a physician prescribes methadone, Suboxone or buprenorphine to reduce the patient's withdrawal symptoms. The patient then weans himself from the replacement drug. Drug replacement therapy is an attractive outpatient treatment plan for individuals who need to work or take care of a family while participating in drug rehabilitation. Opponents of the treatment plan say it is trading one addiction for another.
Inpatient rehabilitation always starts with detoxification. During the detox phase, physicians administer several medications to ease the variety of symptoms of withdrawal, including anti-anxiety drugs, medicine to ease diarrhea, sleep aides and other drugs to stabilize blood chemistry. While detoxification eases and shortens fentanyl withdrawal symptoms, patients can still expect several days of discomfort.
Rapid detox is the most humane way to go through withdrawal. During rapid detox, physicians administer the standard anti-withdrawal drugs along with anesthesia and sedatives so that the patient enjoys a light, "twilight sleep" during the tough detoxification phase. She awakens refreshed a few hours later, unaware of the unpleasant withdrawal symptoms that would have otherwise prevented her from quitting fentanyl.
Once the patient has completed detoxification, he may decrease his risk for relapse by participating in rehabilitation including behavioral modification. Treatment may be performed as an outpatient or inpatient. Some programs are as short at 28 days while others may last for 6 months or a year.